Ohio, 2011

Flash Flooding and Flood in Ohio, May 23, 2011

May 23, 2011 · NWS ILN · 3 events in 1 county or zone

A short wave trough moved eastward across the area during the morning hours. The main threat from these storms was flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A short wave trough moved eastward across the area during the morning hours. The main threat from these storms was flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 23, 3:30 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, May 23, 3:30 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
430 AM EDT MON MAY 23 2011

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE WARM AND HUMID
AIRMASS TODAY. A COLD FRONT WILL APPROACH TONIGHT AND STALL OUT
ACROSS THE REGION ON TUESDAY. A WAVE OF LOW PRESSURE TRACKING
ALONG THIS FRONT WILL ENHANCE THUNDERSTORM CHANCES ON TUESDAY.
THIS FRONT WILL REMAIN ACROSS THE AREA THROUGH MUCH OF THE
WEEK...OFFERING MORE UNSETTLED WEATHER RESULTING IN SHOWERS AND
THUNDERSTORMS STORMS THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCATTERED THUNDERSTORMS MOVING INTO WESTERN OHIO ASSOCIATED WITH
45-50KT LLJ. EXPECT THESE STORMS TO WEAKEN SOME AND TRACK ACROSS
ILN/S FA EARLY WITH THE FAVORABLE FORCING SHIFTING EAST. A FEW OF
THESE STORMS WILL PRODUCE GUSTY WINDS AND HAIL UP TO A HALF INCH.

UPPER LEVEL LOW OVER THE UPR MS VLY TO OPEN UP AND TRACK ACROSS
THE GREAT LAKES TODAY. BAND OF 45-50KT WESTERLY H5 LEVEL WINDS
ASSOCIATED WITH MID LEVEL S/W TO ROTATE THRU THE SRN GREAT LAKES
THIS AFTN. IN RESPONSE TO THIS S/W A SOUTHWESTERLY LLJ OF 45-50
KTS PROVIDES A GOOD AXIS OF LOW LEVEL CONVERGENCE LATE THIS AFTN.
EXPECT MODERATE TO STRONG INSTABILITY TO DEVELOP WITH BLYR CAPES
OF 2000-2500 J/KG. THIS INSTBY COMBINED WITH THE AFOREMENTIONED
FORCING WILL LEAD TO ORGANIZED THUNDERSTORM DEVELOPMENT THIS AFTN.
WL CONTINUE TO HIGHLIGHT THE POTENTIAL FOR DAMAGING WINDS AND
LARGE HAIL THIS AFTN AND EVENING. HAVE LKLY POPS DURG THE AFTN
TO ACCOUNT FOR THESE STORMS. HAVE GENERALLY TRENDED HIGH TEMPS
TOWARD WARMER MAV GUID NUMBERS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
EXPECT ONGOING CONVECTION THIS EVENING ASSOCIATED WITH 45-50KT LLJ
AND MOD TO STG INSTBY AHD OF FRONTAL BOUNDARY THIS EVENING. AFTER
THIS CONVECTION SHIFTS EAST...EXPECT A BRIEF LULL IN CONVECTIVE
ACTIVITY. NUMERICAL MODELS DROP THE FRONTAL BOUNDARY INTO OHIO
TONIGHT AND STALL IT OUT E-W PARALLEL TO THE WESTERLY UPR LEVEL
FLOW ON TUESDAY. ALL MODELS INDUCE A SFC WAVE ON THIS FRONT IN
RESPONSE TO MID LEVEL S/W. 00Z NAM WAS OVERDONE WITH THIS WAVE AND
TOO QUICK BUT NOW IS MORE IN LINE WITH OTHER MODELS...RIPPLING
A WAVE THRU ILN/S FA ON TUE. WL SHOW AN ENHANCED CHANCE OF THUNDER
WITH THIS FEATURE WITH THE BEST POPS ALONG AND SOUTH OF I-70 WHERE
HAVE CATEGORICAL POPS. EXPECT A BRIEF LULL IN PCPN ACTIVITY TUE
NIGHT WITH MINOR MID/UPR LEVEL RIDGING OVER THE REGION AHD OF THE
NEXT UPR LOW MOVING INTO THE CENTRAL PLAINS. WL RAMP POPS BACK UP
TO LKLY ON WED AS THE UPR LVL FLOW BACKS AND THE FRONT LIFT NORTH
AHEAD OF DEEP SFC WAVE MOVING INTO THE MID MS VLY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AN UPPER LEVEL LOW LOCATED IN THE MID MISSISSIPPI VALLEY AT
MIDWEEK WILL SLOWLY OPEN UP AND LIFT THROUGH THE OHIO VALLEY AS
ANOTHER CLOSED LOW DROPS IN FROM THE NORTHWEST. THERE WILL BE HIGH
CHANCES OF PRECIPITATION UNTIL THE LEAD UPPER SYSTEM AND
ASSOCIATED SURFACE LOW AND COLD FRONT MOVE THROUGH THE FORECAST
AREA ON FRIDAY. TEMPERATURES WILL BECOME COOLER WITH A SUSTAINED
CHANCE OF SHOWERS OVER THE WEEKEND AS THE SECOND UPPER LOW SAGS
INTO THE REGION.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
A CLUSTER OF THUNDERSTORMS ASSOCIATED WITH A SHORT WAVE TROUGH WILL
AFFECT TAF SITES THROUGH 13Z. AFTER A LULL MID MORNING TO EARLY
AFTERNOON...CONVECTION WILL REDEVELOP FOR THE REMAINDER OF THE
FORECAST PERIOD AS ANOTHER SHORT WAVE MOVES UP FROM SOUTHWEST INTO
A DESTABILIZED AIRMASS. BEST CHANCE FOR WIDESPREAD CONVECTION WILL
BE AFTER 06Z TUESDAY AT CVG WHEN MODELS AGREE ON TIMING THE
ARRIVAL OF THE POTENT SHORT WAVE. WINDS WILL INCREASE THIS
AFTERNOON FROM THE SOUTHWEST WITH GUSTS APPROACHING 30 KNOTS.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...
AVIATION...CONIGLIO
Hazardous weather outlook, May 23, 3:47 AM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
447 AM EDT MON MAY 23 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-240900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
447 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED DUE TO A WARM
AND UNSTABLE AIRMASS THIS MORNING. A FEW OF THESE STORMS MAY BE
SEVERE EARLY THIS MORNING WITH THE MAIN THREATS BEING DAMAGING
WINDS AND LARGE HAIL.

MODERATE INSTABILITY ALONG WITH FAVORABLE SHEAR MAY LEAD TO
ORGANIZED THUNDERSTORM RE-DEVELOPMENT THIS AFTERNOON. SOME OF
THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREATS INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS
OF THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. SEVERAL ROUNDS
OF SEVERE WEATHER WILL BE POSSIBLE TUESDAY AFTERNOON ACROSS SOUTHERN
OHIO AND NORTHERN KENTUCKY AND THEN THE ENTIRE REGION ON WEDNESDAY.

DUE TO THE REPEATED PERIODS OF THUNDERSTORMS WHICH MAY OCCUR THIS
WEEK THERE IS ALSO A POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, May 23, 4:51 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
551 AM EDT MON MAY 23 2011

OHZ045-046-053>056-061>065-070>073-080-231045-
BUTLER OH-CLARK OH-CLINTON OH-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-
FRANKLIN OH-GREENE OH-LICKING OH-MADISON OH-MONTGOMERY OH-PICKAWAY OH-
ROSS OH-UNION OH-WARREN OH-HIGHLAND OH-
551 AM EDT MON MAY 23 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HIGHLAND...
WARREN...SOUTHEASTERN UNION...NORTHWESTERN ROSS...PICKAWAY...
SOUTHEASTERN MONTGOMERY...MADISON...WESTERN LICKING...GREENE...
FRANKLIN...FAYETTE...WESTERN FAIRFIELD...DELAWARE...CLINTON...EASTERN
CLARK AND SOUTHEASTERN BUTLER COUNTIES THROUGH 645 AM EDT...

AT 546 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 12 MILES NORTHWEST OF HARMONY TO STATE ROUTE 350 AT US
ROUTE 22 TO SOCIALVILLE...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MORROW...CEDARVILLE...
WILMINGTON...JAMESTOWN...SOUTH CHARLESTON...SABINA...BLANCHESTER...
CHOCTAW LAKE...JEFFERSONVILLE...LONDON...PLAIN CITY AND WASHINGTON
COURT HOUSE.

ALSO...MIDDLETON CORNER...LUMBERTON...NEW JASPER...CLARKSVILLE...
PITCHIN...MURDOCK...OGDEN AND PAINTERSVILLE ARE NEAR THE PATH OF THIS
LINE OF STRONG THUNDERSTORMS.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH. WATER WILL POND
ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3945 8290 3924 8336 3930 8444 3962 8425
      3999 8363 4002 8358 4001 8352 4005 8351
      4038 8296 4033 8274 4028 8274 4027 8248
Local storm report, May 23, 4:52 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
552 AM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     TSTM WND GST     4 SSE OWENTON           38.48N 84.81W
05/23/2011  E0 MPH           OWEN               KY   PUBLIC

            ESTIMATED WIND GUST TO 65 MPH

&&

ALANR
Local storm report, May 23, 5:03 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
603 AM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     TSTM WND GST     5 E OWENTON             38.55N 84.74W
05/23/2011  M59 MPH          OWEN               KY   MESONET

&&

ALANR
Special weather statement, May 23, 5:12 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
612 AM EDT MON MAY 23 2011

KYZ093-096>100-OHZ072-077>082-088-231115-
LEWIS KY-MASON KY-PENDLETON KY-ROBERTSON KY-BRACKEN KY-CAMPBELL KY-
ADAMS OH-BROWN OH-CLINTON OH-HAMILTON OH-PIKE OH-SCIOTO OH-
CLERMONT OH-HIGHLAND OH-
612 AM EDT MON MAY 23 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HIGHLAND...CLERMONT...
SOUTHWESTERN SCIOTO...EXTREME WESTERN PIKE...SOUTHEASTERN HAMILTON...
SOUTHWESTERN CLINTON...BROWN...ADAMS...CAMPBELL...BRACKEN...
ROBERTSON...NORTHEASTERN PENDLETON...MASON AND LEWIS COUNTIES THROUGH
715 AM EDT...

AT 608 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM TURPIN HILLS TO PIQUA...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...TERRACE PARK...
WITHAMSVILLE...BROOKSVILLE...MILFORD...AMELIA...FELICITY...BATAVIA...
AUGUSTA...BETHEL...WILLIAMSBURG...WASHINGTON AND LEWISBURG.

ALSO...MOUNT CARMEL...CHILO...WOOLCUTT...SUMMERSIDE...LINDALE...
ALHAMBRA...PARINA AND STONEWALL ARE NEAR THE PATH OF THIS LINE OF
STRONG THUNDERSTORMS.

LAT...LON 3840 8348 3843 8358 3848 8359 3852 8364
      3845 8385 3848 8394 3843 8399 3845 8409
      3918 8448 3934 8342 3854 8314 3852 8314
      3843 8323 3839 8323 3838 8341 3839 8342
      3837 8345
Local storm report, May 23, 5:50 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
650 AM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     TSTM WND GST     4 SSE OWENTON           38.48N 84.81W
05/23/2011  E65.00 MPH       OWEN               KY   PUBLIC

            ESTIMATED WIND GUST TO 65 MPH

&&

ALANR
Local storm report, May 23, 5:56 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
656 AM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     HAIL             4 WNW DRY RIDGE         38.71N 84.66W
05/23/2011  U0.88 INCH       GRANT              KY   PUBLIC

&&

ALANR

The radar

The Cincinnati radar (KILN), 82 km away, was scanning. The volume nearest the first event began at 11:33 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Pickaway

When
May 23, 6:35 AM EST to 8:40 AM EST
Where
Pickaway County, Ashville to 0.42 mi NNE of Ashville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.720, -82.950

A car was submerged in over one foot of flowing water due to heavy rainfall.

Flash Flood, Pickaway

When
May 23, 7:00 AM EST to 8:40 AM EST
Where
Pickaway County, 1 mi W of Darbyville to 0.5 mi W of Darbyville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.700, -83.139

High water was reported over a road due to heavy rain that produced flash flooding.

Flood, Pickaway

When
May 23, 8:40 AM EST to 11:00 AM EST
Where
Pickaway County, Ashville to 1.18 mi SW of Ashville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.720, -82.950

High water was reported on roadways from previous flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310664, 310666, 310669.